Doctors and patients have long known that antidepressants can cause sexual problems. No libido. Pleasureless orgasms. Numb genitals. Well over half of people taking the drugs report such side effects.
Now, a small but vocal group of patients is speaking out about severe sexual problems that have endured even long after they stopped taking selective serotonin reuptake inhibitors, the most popular type of antidepressants. The drugs’ effects have been devastating, they said, leaving them unable to enjoy sex or sustain romantic relationships.
“My clitoris feels like a knuckle,” said Emily Grey, a 27-year-old in Vancouver, British Columbia, who took one such drug, Celexa, for depression from age 17 to 23. “It’s not a normal thing to have to come to terms with.”
The safety label on Prozac, one of the most widely prescribed S.S.R.I.s, warns that sexual problems may persist after the drug is discontinued. And health authorities in Europe and Canada recently acknowledged that the medications can lead to lasting sexual issues.
But researchers are only just beginning to quantify how many people have these long-term problems, known as post-S.S.R.I. sexual dysfunction. And the chronic condition remains contested among some psychiatrists, who point out that depression itself can curb sexual desire. Clinical trials have not followed people after they stop the drugs to determine whether such sexual problems stem from the medications.
“I think it’s depression recurring. Until proven otherwise, that’s what it is,” said Dr. Anita Clayton, the chief of psychiatry at the University of Virginia School of Medicine and a leader of an expert group that will meet in Spain next year to formally define the condition.
Dr. Clayton published some of the earliest research showing that S.S.R.I.s come with widespread sexual side effects. She said patients with these problems should talk to their doctors about switching to a different antidepressant or a combination of drugs.
She worries that too much attention on seemingly rare cases of sexual dysfunction after S.S.R.I.s are stopped could dissuade suicidal patients from trying the medications. “I have a really big fear about this,” she said.
By the mid-2000s, the sexual effects of S.S.R.I.s were well recognized. In fact, the drugs so reliably dulled sexual responses that doctors began prescribing them for men with premature ejaculation.
But sexual symptoms that endure after stopping the drugs haven’t received much attention in the medical literature.
In 2006, a handful of cases of persistent genital numbness were reported in Canada and the United States. That same year, a newsletter for the American Psychological Association described emerging data on the lasting sexual effects of the drugs.
“I believe that we have barely begun to appreciate the pervasiveness and complexity of the impact on sexuality of these medications,” Audrey Bahrick, then a psychologist at the University of Iowa, wrote in the article.
In an interview, Dr. Bahrick said she felt an ethical obligation to call attention to the condition because she had experienced it herself.
She started taking Prozac in 1993, when she was 37 and struggling with a difficult job in a new city. Within one day of taking the pill, her clitoris and vagina felt numb. “It was like there was a glove over them — a very, very muffled sensation,” she recalled.
For a while, she said, the trade-off was worth it: The antidepressant made her feel energized and more resilient. But after two years, she stopped taking it for the sake of her relationship. The sexual symptoms persisted, however, and the relationship ended.
“It never occurred to me that this would be something that would in fact, in my life, never resolve,” said Dr. Bahrick, who is now 67.
In the decades since, the use of S.S.R.I.s has soared, especially among teenagers. They are prescribed not only for depression and anxiety, but for a range of other conditions, including irritable bowel syndrome, eating disorders and premenstrual symptoms. Yet researchers are still struggling to understand how S.S.R.I.s work, and why the sexual problems are so pervasive.
The drugs target serotonin, an important chemical messenger in the brain as well as other parts of the body. The molecule is involved in blunting sexual responses, including the orgasm reflex that originates in the spinal cord. Serotonin also affects estrogen levels, which in turn can affect arousal.
But depression, too, dulls the sex drive. Among unmedicated men with depression, 40 percent report a loss of sexual arousal and desire, and 20 percent struggle to reach orgasm. Common conditions like diabetes and cardiovascular disease can also cause sexual problems.
Given the lack of data, “persistent sexual dysfunction caused by S.S.R.I.s is a hypothesis, not a proven phenomena,” said Dr. Robert Taylor Segraves, an emeritus professor of psychiatry at Case Western Reserve University School of Medicine who has studied the effects of antidepressants on sexuality.
Still, some researchers have found ways to estimate the prevalence of the condition. A recent study in Israel reported that about one in 216 men who discontinued S.S.R.I.s were subsequently prescribed medications for erectile dysfunction, a rate at least three times as high as that among the general population.
And when many patients report similar problems — like the distinctive symptom of genital numbness — the signal should not be dismissed, said Dr. Jonathan Alpert, head of the American Psychiatric Association’s research council.
Some patients who have taken finasteride, which treats hair loss in men, or isotretinoin, an acne medication, have also reported genital numbness and other sexual problems after stopping the medications. That may point to a common biological mechanism, Dr. Alpert said.
“Everything begins with anecdotal reports, and science needs to follow,” he said.
Other researchers are particularly worried about the growing number of young people who start the medications before their sexuality has fully developed.
“People put on these drugs at a young age may just never know who they might otherwise be if they hadn’t been on this drug,” said Yassie Pirani, a counselor in Vancouver.
In a new survey of 6,000 L.G.B.T.Q. young people that has not yet been peer-reviewed, Ms. Pirani and collaborators at Simon Fraser University in British Columbia found that people who had stopped antidepressants were 10 times more likely to report persistent genital numbness than those who had never taken the drugs.
Ms. Pirani described one of her patients, age 33, who had taken S.S.R.I.s from age 11 to her mid-20s. “Her whole sexual history, she could have sex, but she never really felt anything,” Ms. Pirani said.
Some of her patients, she added, wondered for years whether they were asexual before understanding that the medications may have played a role. When they turned to doctors for help, they were often dismissed.
In recent years, many patients have found support for their condition online. About 10,000 people are members of a Reddit group for those with post-S.S.R.I. sexual dysfunction, up from 750 members in 2020. In 2018, dozens of patients and doctors petitioned regulators in Europe and the United States to add warnings about the risk of persistent sexual problems to drug labels, spurring the European Medicines Agency to do so the following year. (A spokeswoman for the U.S. Food and Drug Administration said the agency was still reviewing the petition.)
“We feel very neglected,” said Roy Whaley, a 38-year-old from Somerset, England, who belongs to the PSSD Network, a global advocacy group formed last year.
Mr. Whaley briefly took the antidepressant Citalopram at age 22 to treat his obsessive-compulsive disorder. Sixteen years later, his penis feels almost like it has been injected with a local anaesthetic, he said. He has lost his libido and feels no pleasure from orgasms. At times, he said, this loss of sexuality has made him feel suicidal.
Over the years, doctors have repeatedly suggested that Mr. Whaley’s sexual problems were psychological, according to medical records reviewed by The New York Times. One record from 2009 noted that the Citalopram was “exceptionally unlikely” to be the cause.
His current doctor does believe him, he said, partly because of the statement from European regulators.
For Dr. Bahrick, who has continued to publish research on the topic, the recent recognition of her condition is cold comfort, considering the unknown number of people who have lost a core experience of being human.
“It’s not just numb genitals,” Dr. Bahrick said. “It’s a reorientation to being in the world.”
Audio produced by Tally Abecassis.